Pennsylvania, 2022

Hail and Damaging Winds in Pennsylvania, July 23, 2022

July 23, 2022 · NWS CTP · 5 events in 4 counties and zones

A loosely organized squall line pushed across southwestern Pennsylvania and into south-central Pennsylvania during the late afternoon and early evening of July 23, 2022. The storms began to weaken as they crossed south-central Pennsylvania, but not before producing scattered wind damage across the southern Alleghenies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A loosely organized squall line pushed across southwestern Pennsylvania and into south-central Pennsylvania during the late afternoon and early evening of July 23, 2022. The storms began to weaken as they crossed south-central Pennsylvania, but not before producing scattered wind damage across the southern Alleghenies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 23, 3:26 PM EST, 14 minutes earlier.

Area forecast discussion, Jul 23, 3:26 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service State College PA
426 PM EDT Sat Jul 23 2022

.SYNOPSIS...
Hot and humid conditions will prevail through the weekend.
Record-challenging high temperatures and high heat index values
will occur Sunday afternoon. Storms with gusty winds and heavy
rain expected Sunday night and Monday as a cold front drops
across the area. The pattern stays active for the upcoming week
after a brief time of drying Tuesday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Line of storms moving into the Laurels, but also into the more-
stable and lower-CAPE air there. Expect a rather quick decrease
in intensity and coverage as these make it all that far into
the CWA. SVR watch 492 will be in effect for all of 1.5 hours
before the threat moves out/drops to nil.

Rest of the night will just feature oppressive humidity as the
southerly light wind helps keep the dewpoints up. Mins 65F NW-
75F in the cities of the SE. This will set the stage for the
day and main threat/trouble on Sunday (high heat index). Only a
small chc of showers will linger thru most of the night, and
mainly north of I-80 if not just close to the NY border.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Air stays highly uncomfortable all day, despite RH dropping into
the 40s in many places. The dewpoint will be up in the 60s, and
90+ temps in many places again will push the HI into the 100+
range over the SE and even in Berwick/Bloomsburg area. Have
issued what may be a modestly-sized Heat Advy for Sunday. But,
we're having trouble working up The word has been out for quite
a few days that it'll be hot and uncomfortable.

The warm air will be deep, too. Thus, it will make it more
difficult to poke any taller cu into storm status. Will keep 20
PoPs over the mtns all the way S to the MD border, and higher
(mainly chc) in for the N during the daytime.

Storms become possible in the late day/evening over the nrn
tier, closer to good shear. But, the main forcing for storms
won't come along until a cold front drops down from ONT later at
night.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/..Wind is taking a little longer to pick up at a few sites, even
the higher-elevation sites where they usually tap the better
wind first. Cu just popping up now, but drying mixed layer will
keep the chc of TS/SHRA down until the remnants of the MCS
rolling across OH drop thru JST later this aftn/early evening.

High density altitude will be a concern through the weekend
with the building heat.
. Not a lot of change for this section.

Held onto temperatures for Monday a bit above some of the
guidance. This based on what earlier shifts had, warm
starting point, and that one only needs a short time to
warm up this time of year, even with some cloud cover.

Best chance for rain may be northwestern areas Sunday
night and the far southeast for Monday. Central areas may
not see a lot of rain. Added gusty winds in for the
southeast on Monday. Did not make any huge chances to
the POPS at this point.

Still looking like some showers and storms by later on
Wednesday, as the next system moves eastward toward the
area.

GFS shows rather some dynamics by Friday. Will see what
the EC shows, but timing of the system may limit the risk
of strong storms here on Friday. Cooler and less humid for
next weekend.

More detail below.

A cold front will drift southward across central PA during the
day on Monday. Model trends continue to slow the pace of this
system a little bit. The slower pace of this cold front will
have two primary effects on Monday's forecast: (1) warmer high
temperatures in the Lower Susquehanna, with potentially a 7th
day in a row with Tmax>90F, and (2) increased potential for
afternoon thunderstorms across the central mountains and
southern Pennsylvania.

Fair and less humid conditions with seasonable temperatures
appear likely Monday night through at least part of Wednesday
associated with high pressure building southeast from the Grt
Lks. However, there remains enough uncertainty with regard to
position of stalled front south of Pa to maintain low POPs over
the southern counties. The aforementioned boundary will likely
lift back north as a warm front by midweek accompanied by an
increasing chance of convection by late Wednesday.
Wind is taking a little longer to pick up at a few sites, even
the higher-elevation sites where they usually tap the better
wind first. Cu just popping up now, but drying mixed layer will
keep the chc of TS/SHRA down until the remnants of the MCS
rolling across OH drop thru JST later this aftn/early evening.

High density altitude will be a concern through the weekend
with the building heat.

There is rather strong model agreement for the passage of a
potent/fairly amplified northern stream trough moving east from
the upper Great Lakes later next week. Increasing upper
diffluence, deep-layer shear and sharp height falls to follow
point twd a few rounds of convection and a decent probability
for some localized SVR TSRA centered on Thursday afternoon and
evening (though a late Wed night/early Thursday morning MCS
can't be ruled out across the western half of the state).

A few day period of refreshingly cooler/less humid air is likely
to close out next week and will continue at least through
Saturday.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
JST will get a TSRA shortly with likely near-svr gust. The
environment that these storms are moving into gets less
favorable rather quickly downstream. AOO and BFD will also see
some SHRA and perhaps a TSRA shortly. However, we have left out
mentions of precip for the rest of the terminals. This line of
storms is probably the last precip for the rest of the night. No
sites are expected to go into IFC with some drying occurring
before sunset where is does rain shortly.

Hot weather with some morning (high) cloud cover is in store for
Sunday. Expect to need longer takeoff distances. Any SHRA/TSRA
on Sunday will be widely scattered, and perhaps non-existent S
of I-80 where cu may pop up but have a tough time growing too
tall.

Outlook...

Sun night-Mon...CFRONT slowly drops acrs PA, sct/nmrs TS/SHRA
with best chances Sun night-Monday.

Tues...Mainly VFR.

Wed...Mainly VFR, TSRA/restrictions poss W.

Wed night-Thurs...Numerous SHRA/TSRA and flight restrictions
expected.

&&

.CLIMATE...
As the heat wave continues, especially across the Middle and
Lower Susquehanna Valley, record-challenging temperatures are
expected on Sunday July 24th. Here are the current records:

RECORD HIGH TEMPERATURES FOR JULY 24TH

Altoona (AOO)             95F* (2016)
Bradford (BFD)            87F* (2001)
Harrisburg (MDT)          96F* (1965, 1999, 2001)
State College (STCP1)     100F (1934)
Williamsport (IPT)        96F* (2001)

RECORD LOW TEMPERATURES FOR JULY 25TH (Sunday night)

Harrisburg (MDT)          77F* (1965)

*indicates forecast high/low Sunday and Sunday night would tie
 or break the current record

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 11 AM to 7 PM EDT Sunday for PAZ036-053-056-
057-059-063>066.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Lambert/Martin/Banghoff
AVIATION...Dangelo
CLIMATE...
Hazardous weather outlook, Jul 23, 1:09 PM EST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
209 PM EDT Sat Jul 23 2022

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>052-241815-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-
209 PM EDT Sat Jul 23 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered severe thunderstorms with damaging winds and hail are
possible late Sunday into Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-053-056-057-059-063>066-241815-
Franklin-Columbia-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
Lancaster-
209 PM EDT Sat Jul 23 2022

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EDT SUNDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Scattered severe thunderstorms with damaging winds and hail are
possible on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ058-241815-
Schuylkill-
209 PM EDT Sat Jul 23 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered severe thunderstorms with damaging winds and hail are
possible on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 23, 2:55 PM EST, 45 minutes before
Special Weather Statement
National Weather Service State College PA
355 PM EDT Sat Jul 23 2022

PAZ017-024-033-232100-
Somerset PA-Clearfield PA-Cambria PA-
355 PM EDT Sat Jul 23 2022

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN CLEARFIELD...SOMERSET
AND CAMBRIA COUNTIES THROUGH 500 PM EDT...

At 354 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northwest of Indiana to near Latrobe
to near Uniontown to near Morgantown. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Johnstown, Somerset, Westmont, Windber, Ebensburg, Belmont,
Nanty-Glo, Portage, Northern Cambria, Philipsburg, Geistown,
Southmont, Meyersdale, Berlin, Patton, Cresson, Gallitzin, Friedens,
Vinco and Loretto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3973 7940 3978 7939 3978 7935 3986 7942
      3990 7940 4009 7926 4012 7917 4060 7886
      4072 7880 4093 7880 4097 7817 4092 7818
      4076 7837 4072 7835 4051 7854 4037 7856
      4031 7864 4006 7876 3983 7875 3972 7881
TIME...MOT...LOC 1954Z 257DEG 40KT 4074 7932 4023 7934 3983 7959 3952
7986

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Lambert

The radar

The State College radar (KCCX), 101 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cambria

When
July 23, 3:40 PM EST
Where
Cambria County, 0.62 mi WNW of Daisytown
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.324, -78.910

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires across the city of Johnstown.

Thunderstorm Wind, Bedford

When
July 23, 4:03 PM EST
Where
Bedford County, 0.67 mi SSE of Bedford
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
40.011, -78.494

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Bedford.

Thunderstorm Wind, Bedford

When
July 23, 4:05 PM EST
Where
Bedford County, 0.5 mi SE of Penwood
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
40.016, -78.462

A severe thunderstorm producing winds estimated near 60 mph knocked down several trees in Snake Spring Township.

Thunderstorm Wind, Fulton

When
July 23, 4:55 PM EST
Where
Fulton County, 1.11 mi E of Sideling Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.833, -78.210

A severe thunderstorm producing winds estimated near 60 mph knocked down a few trees between the 5000 block of Pleasant Grove Road and Flickerville Road.

Hail, McKean

When
July 23, 5:06 PM EST
Where
McKean County, 0.76 mi N of Port Allegany Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
41.791, -78.270

A sub-severe thunderstorm produced nickel-sized hail near Port Allegheny.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036192, 1036190, 1036191, 1036193, 1036189.